William F. Peacock, MD, provides an overview of opioid induced constipation and reviews the current treatment landscape and management strategies.
William F. Peacock, MD: Opioid-induced constipation [OIC] is the most frequent consequence of taking an opioid. What happens is that the μ receptor, which is the receptor that makes your pain go away, lives in the colon and turns off the colon. You get profound constipation when you take a narcotic, and anybody who’s taken a narcotic knows this. It’s common. It’s the most frequently complained adverse effect of the opioid. A lot of the effects of opioids go away over time, except for constipation, which is constant throughout the course of the drug.
Patients with OIC are miserable. They can’t go to the bathroom, they have abdominal pain, they’re nauseated. This is a patient who had a high risk for being miserable anyway because they’re taking narcotics. They have cancer or something broken. This takes a person who’s likely to not be happy and makes it worse. Opioid-induced constipation is the most common adverse effect of narcotics. It’s the 1 that mostly impacts the quality of life, so this isn’t a good thing.
People who end up on narcotics are usually there because it’s the last thing. They’ve tried Tylenol [acetaminophen], they’ve tried all the anti-inflammatory drugs, they’ve tried all the therapy they can, and they ended up on a narcotic. As a consequence of that, they get opioid-induced constipation. It makes the situation worse on a person who’s already at the end of the options that they had.
Opioid-induced constipation is well recognized with very few therapies. I’ve been practicing for about 30 years The treatments when I was a medical student were manual disimpaction—using your fingers to clean out what you can. Patients don’t like that, and I certainly didn’t enjoy it. The other is an enema. Patients hate that, nurses hate it, nobody wants to go to the hospital and have to go to the bathroom in a crowded ER [emergency department]. We put them in observation and give them bowel stimulants by mouth. That takes hours or days to work, so you’re hospitalized for 2 days. That’s been the treatment for 30 years, and it hasn’t changed at all. It’s the same type of intervention. Now that we have this new class of drugs, the PAMORAs, the peripherally acting μ-receptor antagonists, we have options that we never had before. The data that we have and the 2 studies that we’ve published suggest that they’re effective, safe, and cost-efficient. They can increase the discharge rate directly from the ER, and they can decrease the hospitalization rate, which is a win for everybody.
Opioid-induced constipation is the most common complication from narcotics. It doesn’t go away. It’s there the entire time you take it, which is a bummer because most of the other complications from narcotics—nausea, sleepiness, and those sort of things—go away. Opioid-induced constipation is permanent as long as you’re taking the drug. What happens is that you have μ-receptors, and when narcotics trigger them, they relieve your pain. The μ-receptors in your colon, they turn off your colon. As long as you’re taking the narcotic, your colon is turned off. It doesn’t contract as well as it normally does, so you get constipated. Everybody I give a narcotic to, I tell them, “Whatever you do for constipation, start now.” If it’s bran cereal, coffee in the morning, prunes, whatever it is, start doing it because this is common and it’s not something you want to have happen. Nobody wants to be constipated. It’s uncomfortable, it gets bad, and it’s painful. If it’s preventable, that’s good. If you can’t prevent it, you’re going to end up in the ER with OIC.
Transcript Edited for Clarity